Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS
   
Mobile Device Pairing
Green Open Access
Transactions of the American Mathematical Society
Transactions of the American Mathematical Society
ISSN 1088-6850(online) ISSN 0002-9947(print)

 

C*-Algebras with the Approximate Positive Factorization Property


Authors: G. J. Murphy and N. C. Phillips
Journal: Trans. Amer. Math. Soc. 348 (1996), 2291-2306
MSC (1991): Primary 46L05, 46L10
MathSciNet review: 1357402
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We say that a unital $\mathrm {C}^{*}$-algebra $A$ has the approximate positive factorization property (APFP) if every element of $A$ is a norm limit of products of positive elements of $A$. (There is also a definition for the nonunital case.) T. Quinn has recently shown that a unital AF algebra has the APFP if and only if it has no finite dimensional quotients. This paper is a more systematic investigation of $\mathrm {C}^{*}$-algebras with the APFP. We prove various properties of such algebras. For example: They have connected invertible group, trivial $K_{1}$, and stable rank 1. In the unital case, the $K_{0}$ group separates the tracial states. The APFP passes to matrix algebras, and if $I$ is an ideal in $A$ such that $I$ and $A/I$ have the APFP, then so does $A$. We also give some new examples of $\mathrm {C}^{*}$-algebras with the APFP, including type $\mathrm {II}_{1}$ factors and infinite-dimensional simple unital direct limits of homogeneous $\mathrm {C}^{*}$-algebras with slow dimension growth, real rank zero, and trivial $K_{1}$ group. Simple direct limits of homogeneous $\mathrm {C}^{*}$-algebras with slow dimension growth which have the APFP must have real rank zero, but we also give examples of (nonsimple) unital algebras with the APFP which do not have real rank zero. Our analysis leads to the introduction of a new concept of rank for a $\mathrm {C}^{*}$-algebra that may be of interest in the future.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (1991): 46L05, 46L10

Retrieve articles in all journals with MSC (1991): 46L05, 46L10


Additional Information

G. J. Murphy
Affiliation: Department of Mathematics, University College, Cork, Ireland
Email: gjm@ucc.ie

N. C. Phillips
Affiliation: Department of Mathematics, University of Oregon, Eugene, Oregon 97403-1222
Email: phillips@bright.uoregon.edu

DOI: http://dx.doi.org/10.1090/S0002-9947-96-01657-1
PII: S 0002-9947(96)01657-1
Received by editor(s): April 21, 1994
Received by editor(s) in revised form: December 19, 1994
Additional Notes: Partially supported by NSF grant DMS-9106285.
Article copyright: © Copyright 1996 American Mathematical Society